Hail, Weld
- When
- May 17, 1:01 PM MST
- Where
- Weld County, 3.61 mi SSW of Windsor
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -104.900
A strong upper level jet combined with a moist and unstable airmass to produce severe thunderstorms over the northeast plains of Colorado. The storms produced large hail up to baseball size around Sedgwick.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong upper level jet combined with a moist and unstable airmass to produce severe thunderstorms over the northeast plains of Colorado. The storms produced large hail up to baseball size around Sedgwick. Elsewhere across Logan, Weld and western Sedgwick counties, the hail ranged in size from quarter to tennis ball size. Strong outflow winds were also observed. The hail and wind broke siding and windows in Sterling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 11:57 AM MST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1257 PM MDT Fri May 17 2019 .SHORT TERM...(This evening through Saturday) Issued at 1255 PM MDT Fri May 17 2019 Lift from the left exit region of the jet is producing showers and thunderstorms over the mountains, foothills, and nearby plains. Thunderstorm develop will increase eastward through the afternoon as lift progresses east. The airmass over northeast Colorado has become unstable north of a dry line, which nearly runs parallel to I-70 and across southern Washington county. Surface based CAPEs across northeast Colorado are 1000-1800 J/kg. North to northeast winds up to 20 knots, under the southerly jet max will result in very good shear today. A few supercells should form by mid afternoon with large hail and damaging winds. Can't rule out a couple tornadoes as well. Best chance for severe weather will be from Weld County eastward to the Nebraska border. Along the Front Range, and farther south scattered to numerous storms are also expected due to lift from the jet. Less instability will keep storms a little tamer, though small hail, brief heavy rain, and wind gusts to 50 mph will be possible. Storms will end early to mid evening as the airmass stabilizes and lift from the jet passes. On Saturday, an upper level trough will move over Colorado. At the surface cooler temperatures will prevail with highs in the 60s. It will also be drier with dew points in the 30s. However, cooler aloft will allow the airmass to become unstable Saturday afternoon. Surface based CAPEs reach up to 800 J/kg. So not, expecting any severe storms. Because of the drier airmass, main concern with the storms should be outflow winds gusting to 50 mph. .LONG TERM...(Saturday night through Friday) Issued at 1255 PM MDT Fri May 17 2019 For Saturday night into Sunday, ridging will build in over Colorado with increasing subsidence. Lingering clouds over the region will last through Sunday morning with drying in the lower levels into the late afternoon. Enough mid level moisture will keep clouds sticking around through the day with highs staying in the upper 50s to lower 60s. Lapse rates will be high enough in the mountains for some convection starting in the afternoon. For Sunday night into Monday, an upper level low that was in place over California will move East into the Great Basin region into Monday. Models are showing the low wrapping into the four corners region and closing off over eastern CO by Tuesday morning. QG ascent increases into Monday with -20 to -35 mb/hr by Monday evening. At the surface, a low will move North pulling in increased ESE flow. This will help to wrap in moisture and showers onto the plains and possibly some storms starting Sunday night and continuing into Monday. Over the higher elevations, snow will be possible above 8000 ft with the help of convection and good lapse rates. Accumulating snow above 10,000 ft could result in upwards of to a foot by Monday...especially over the north central mountains with the help of good upslope flow. By Tuesday, models slightly diverge on the placement of the upper low with the GFS having it over the eastern plains and KS border and the EC taking it further South into the OK panhandle. At lower elevations, the placement of the surface low will also play a part in the intensity and amount of rainfall with the GFS placing it further West over the eastern plains and the EC taking it well into central Kansas. Both scenarios could bring continued showers to the plains and accumulating heavy snow to the high country through Tuesday. By Tuesday night, both models take the upper low into central Nebraska along with the surface low pressure. Well below average temperatures will continue with highs Tuesday most likely not making it out of the 50s. Tuesday night into Wednesday, models are showing increasing drying with with the low moving northeast, however, the respite will be short lived as another upper low will dig into the southern US. Will refrain from too much detail this far out as models could change. Stay tuned for updates. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1255 PM MDT Fri May 17 2019 Showers and thunderstorms will continue to spread east off the higher terrain. Gusty winds to 45 knots will be likely with the initial batch of showers and storms. The stronger storms over the Denver area will be capable of producing brief heavy rain and small hail in addition to the gusty winds. Storms are expected to move east of the Denver area by 01Z. Breezy conditions are expected Saturday afternoon with gusts to 25 knots out of the northwest. Scattered afternoon showers and storms will again producing gusty outflow winds up to 40 knots. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Bowen AVIATION...Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Fri May 17 2019 COZ030>051-181715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Fri May 17 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms over the mountains will spread east onto the Front Range and eastern plains through the late morning and afternoon. Some storms will become severe with large hail and damaging winds. A tornado or two will also be possible. The best chance for severe weather will be east of I-25 and north of I-76. Elsewhere, wind gusts to 50 mph, brief heavy rain, and small hail will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers and thunderstorms for Saturday. Sunday will see cloudy and cool conditions with a chance of storms mainly over the higher terrain. Accumulating snow will be possible over the higher elevations Sunday night into Monday. Showers will increase in coverage on Monday over the higher terrain and plains with below normal temperatures extending into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening for areas north and northeast of Fort Morgan.
Special Weather Statement
National Weather Service Denver CO
113 PM MDT Fri May 17 2019
COZ038-172000-
Larimer County Below 6000 Feet/Northwest Weld County CO-
113 PM MDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER COUNTY UNTIL
200 PM MDT...
At 112 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Fort Collins, moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.
LAT...LON 4062 10494 4057 10495 4057 10503 4078 10508
4078 10492
TIME...MOT...LOC 1912Z 178DEG 19KT 4060 10499
COOPERThe Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813501, 813502, 813515, 813503, 813504, 813505, 813506, 813507, 813508, 813509, 813510, 813511, 813512, 813513, 813514.